by E.j. Mundell, Healthday Reporter
(HealthDay)—A brand new web dare, broadcast extensively on teen-friendly TikTok, urges children to overdose on the over-the-counter antihistamine Benadryl.
However the “Benadryl Problem” has already killed one teen and despatched others to the ER, specialists warn.
In line with News4 in Oklahoma Metropolis, one 15-year-old woman suffered a deadly overdose whereas reportedly attempting the problem late final month. Different circumstances of youngsters being rushed to the hospital after comparable incidents are popping up nationwide.
The Benadryl Problem is circulating on social media and encourages customers to overdose on the drug to realize a hallucinatory state.
However as with all drug, taking an excessive amount of Benadryl can rapidly show hazardous and even lethal, in line with emergency medication doctor Dr. Robert Glatter.
“Diphenhydramine (Benadryl) causes toxicity in a dose-dependent trend—that means that escalating doses may be lethal,” defined Glatter, who works at Lenox Hill Hospital in New York Metropolis.
As listed on Benadryl’s web site, children between the ages of 6 and 12 ought to solely take one pill of the drug each 4 to 6 hours, whereas these older than 12 ought to solely take as much as two tablets over the identical time frame. Nobody, regardless of their age, ought to take greater than six doses inside 24 hours, the drug’s homepage states.
However there are media studies of some youngsters concerned within the Benadryl Problem being inspired to take as much as 12 tablets without delay. In line with Glatter, that is a doubtlessly deadly quantity.
“Merely put, as you method the dose that results in hallucinations that the ‘problem’ requires, the danger for seizures and lethal cardiac arrhythmias considerably will increase,” he stated.
“Growing doses of Benadryl sometimes result in sleepiness, confusion, vomiting, agitation, elevated coronary heart price, which might precipitate a cardiac arrhythmia in addition to a seizure. Individuals may require intubation [mechanical breathing assistance] to safe their airway within the setting of a big overdose,” Glatter added.
In actual fact, many of the teenagers who’ve harmed themselves in the course of the Benadryl Problem have skilled coronary heart points, in line with a report on the phenomenon by Good Housekeeping.
Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Heart, offered the journal with a listing of Benadryl overdose signs that folks ought to look out for:
- Extreme physique warmth and flushing of the pores and skin, since an excessive amount of of the drug can set off overheating;
- A lower in sweating and urination—the latter signs can deliver on critical points;
- Adjustments in imaginative and prescient, corresponding to an incapacity to focus in your environment and restrictions in pupil dimension;
- Delirium, which can embody a sense of “spinning” or hyper-awareness, in addition to lengthy durations of tension.
When these signs seem, medical assist could also be mandatory.
“The underside line is that partaking in such a problem is inherently harmful and may be deadly,” Glatter stated. “In mild of those and different dangerous social media challenges, it is vital that folks monitor their teenagers’ social media exercise.”
Many deaths labeled ‘cardiac arrest’ could possibly be drug ODs: Examine
This is a hyperlink for recommendation and poison management hotlines on the Nationwide Capital Poison Heart.
Copyright © 2020 HealthDay. All rights reserved.
TikTok ‘Benadryl Problem’ has killed a minimum of one teen (2020, September 11)
retrieved 12 September 2020
This doc is topic to copyright. Other than any honest dealing for the aim of personal examine or analysis, no
half could also be reproduced with out the written permission. The content material is offered for data functions solely.